Format

Send to

Choose Destination
J Drugs Dermatol. 2010 Mar;9(3):268-70.

Increased mast cell density in capecitabine-induced hand-foot syndrome: a new pathologic finding.

Author information

1
University of Kansas School of Medicine, Lawrence, KS 66047, USA.

Abstract

Hand-foot syndrome is a common adverse effect of therapy with capecitabine (Xeloda) for the treatment of various carcinomas. Symptoms suggesting hand-foot syndrome include pain, pruritus, erythema, tingling and desquamation limited to the palms and soles of feet. Documented pathological findings are few, but include apoptosis of keratinocytes, bizarre mitotic figures, loss of polarity of keratinocytes and vacuolar degeneration of the basal layer of the epidermis. A 63-year-old white female presented with painful, pruritic palmar and plantar erythema and desquamation. A punch biopsy taken from her palm exhibited vacuolization of basal keratinocytes, but none of the other previously documented findings though there were increased mast cells (18-20 per high power field). The patient was treated with clobetasol lotion and her symptoms drastically improved in two weeks. The pathologic findings in this patient suggest new insights in the pathogenesis of hand-foot syndrome from capecitabine leads to a possible explanation for the edematous or urticarial clinical changes seen in these patients.

PMID:
20232590
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center